Missouri, 2013

Flooding in Missouri, April 19 to 30, 2013

April 19 to 30, 2013 · NWS PAH · 4 events in 4 counties and zones

A couple of rounds of heavy rain in the Mississippi River Valley combined with melting snows from up north caused rises along the Mississippi River, leading to major flooding. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of rounds of heavy rain in the Mississippi River Valley combined with melting snows from up north caused rises along the Mississippi River, leading to major flooding. The Governor of Missouri declared a state of emergency in response to the flooding, activating the Missouri National Guard and the U.S. Army Corps of Engineers. The rise in river levels was especially dramatic considering low water levels threatened to shut down commercial barge traffic earlier in the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 3:12 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 19, 3:12 AM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT FRI APR 19 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT FRI APR 19 2013

MUCH COOLER AIR WILL FILTER INTO THE REGION ON BLUSTERY WEST WINDS
TODAY. THOUGH HIGH PRESSURE WILL BE GAINING CONTROL...A SHROUDING
OF LOW CLOUDS STILL EXISTS ALL THE WAY BACK THROUGH MO THIS AM.
THUS...THOUGH RAINFREE CONDITIONS ARE EXPECTED...IT WILL BE MUCH
COOLER DUE TO THE COLD AIR ADVECTION AND EXTENSIVE CLOUDS EXPECTED
TO HANG AROUND MOST OF THE DAY.

HOWEVER...SKIES WILL CLEAR RAPIDLY THIS EVENING...AND WINDS WILL
SUBSIDE AS THE CANADIAN HIGH PRESSURE SYSTEM NOSES DOWN THROUGH
THE MS RIVER VALLEY. THE CLEAR SKIES AND LIGHT WINDS WILL MAKE FOR
GOOD RADIATIONAL COOLING OVERNIGHT. IN FACT...FROST WILL BE LIKELY
AFTER MIDNIGHT IN MANY LOCATIONS. THUS...HAVE INITIATED A FROST
ADVISORY AT ALL LOCATIONS. THE DAY SHIFT MAY NEED TO UPGRADE THIS
TO A FREEZE WARNING IN SOME AREAS TONIGHT...ESP OVER SE MO AND SRN
IL.

TEMPERATURES SHOULD THEN BEGIN A SLOW WARMING TREND DURING THE
LATTER HALF OF THE WEEKEND.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI APR 19 2013

HE LONG TERM WILL START OFF DRY WITH SEASONABLE TEMPERATURES.
SOUTHERLY LOW LEVEL FLOW WILL GRADUALLY INCREASE SUNDAY NIGHT
THROUGH MONDAY NIGHT AS LOW PRESSURE DEVELOPS OVER THE PLAINS.
PRECIP CHANCES WILL SLOWLY INCREASE ON MONDAY NIGHT AS MOISTURE
INCREASES AHEAD OF THE PLAINS SYSTEM.

MODEL DIFFERENCES HAVE INCREASED REGARDING THE SPEED AND TIMING OF
THE PLAINS LOW PRESSURE SYSTEM AND COLD FRONT. THE FORECAST WILL BE
A COMPROMISE BETWEEN THE FASTER GFS AND THE SLOW ECMWF. THE 00Z GFS
TAKES THE FRONT EAST ACROSS OUR REGION ON TUESDAY MORNING. THE 00Z
ECMWF IS ALMOST 24 HOURS SLOWER...TAKING THE FRONT ACROSS OUR REGION
LATE TUESDAY NIGHT. THE FORECAST WILL SHOW THE FRONTAL PASSAGE
OCCURRING EARLY TUESDAY NIGHT. THIS TIMING IS A LITTLE FASTER THAN
PREVIOUS FORECASTS.

BASED ON THE FASTER TIMING...THERE WILL BE LESS TIME FOR THE RICHER
LOW LEVEL MOISTURE AND INSTABILITY TO BECOME ESTABLISHED AHEAD OF
THE FRONT. THIS APPEARS TO HAVE DIMINISHED THE SEVERE WEATHER
POTENTIAL WITH THIS SYSTEM. HIGHEST POPS /LIKELY CATEGORY/ WILL BE
ON TUESDAY IN SE MISSOURI AND SRN ILLINOIS...AND TUESDAY NIGHT IN
WESTERN KY AND SW INDIANA.

FOLLOWING THE PASSAGE OF THE FRONT...TEMPS WILL COOL BACK DOWN FOR
WEDNESDAY. MODEL 850 MB TEMPS ARE NOT AS COLD BEHIND THE FRONT AS
THEY ARE FOR TODAY. THIS IS ESPECIALLY TRUE WITH THE 00Z ECMWF AND
00Z GFS ENSEMBLE MEAN. HOWEVER...THERE COULD STILL POTENTIALLY BE AN
ISSUE WITH FROST WEDNESDAY NIGHT.

BROAD CYCLONIC UPPER LEVEL FLOW WILL DOMINATE MOST OF THE CONUS EAST
OF THE ROCKIES ON THURSDAY...RESULTING IN COOL AND DRY CONDITIONS.

&&

.AVIATION...
ISSUED AT 1251 AM CDT FRI APR 19 2013

SHOWERS HAVE ALREADY EXITED KPAH/KCGI SITES...AND WILL EXIT
KEVV/KOWB BY 07Z/09Z. LEFT OVER STRATUS DECK BEHIND THE PRECIP
WILL LIKELY RUN A0A 3 KFT THROUGH MOST OF THE DAY FRI AND WLY WINDS
WILL CONT TO GUST 20-30 KTS...BEFORE DIMINISHING FRI EVENING. LOW
VFR DECK SHOULD ALSO CLEAR FROM WEST TO EAST 00Z TO 05Z FRI
EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     ILZ075>078-080>094.

MO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     MOZ076-086-087-100-107>112-114.

IN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     INZ081-082-085>088.

KY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     KYZ001>022.

&&

SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...MEFFERT
Hazardous weather outlook, Apr 19, 3:29 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT FRI APR 19 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL GUST FROM 25 TO 30 MPH TODAY.

SCATTERED TO WIDESPREAD FROST IS LIKELY LATER TONIGHT INTO EARLY
SATURDAY. PLEASE REFER TO OUR FROST ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS CANNOT BE RULED OUT NEXT TUESDAY AND TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
April 19, 9:00 AM CST to April 30, 11:59 PM CST
Where
Cape Girardeau County, 1.4 mi SSE of Cape Girardeau to 0.95 mi ESE of Gulf Jct
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.281, -89.521

Major flooding occurred along the Mississippi River in the Cape Girardeau area. The river crested at Cape Girardeau very near 42 feet, which is the threshold for major flooding. Many homes in the Cape Girardeau area were affected, and evacuations were required. Over 100,000 acres were flooded. Numerous roads were closed. Most of the affected houses were in rural areas of Cape Girardeau County along tributary creeks that were swollen by Mississippi River backwater. The city of Cape Girardeau is protected by floodwalls and levees. The community of Dutchtown, located along a diversion channel, was threatened by backwater flooding. Volunteers at a staging area filled about 7,000 sandbags to construct a temporary levee on Highway 74 to protect Dutchtown. Dutchtown was flooded severely in the historic flood of 2011. The Mississippi River flooding continued into early May.

Flood, Scott

When
April 19, 6:00 PM CST to April 30, 11:59 PM CST
Where
Scott County, Commerce to 0.82 mi SE of Wasatch
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.150, -89.450

Major flooding occurred along the Mississippi River. There was extensive flooding of low-lying fields, and many county roads were closed. The flooding continued into May.

Flood, Mississippi

When
April 22, 8:00 AM CST to April 30, 11:59 PM CST
Where
Mississippi County, Dorena to 1.94 mi WNW of Dorena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.580, -89.230

Minor to moderate flooding occurred along the Mississippi River. There was extensive flooding of low-lying fields, and county roads were closed. The Dorena-Hickman Ferry was closed due to high water over the landing at Hickman, Kentucky. The ferry connects Highway 1354 at Hickman, Kentucky with Missouri Route A and Route 77 near Dorena, Missouri. The flooding continued into May.

Flood, New Madrid

When
April 24, 9:00 AM CST to April 30, 11:59 PM CST
Where
New Madrid County, 1.86 mi SSE of New Madrid to 3.76 mi SE of New Madrid
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.575, -89.519

The Mississippi River rose above flood stage in the New Madrid area. Bottomland fields were flooded. The river continued rising into early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441412, 441415, 441858, 441417.